Drug reactions: AGEP: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: AGEP

Sample item

Two days after starting amoxicillin, a patient has fever, neutrophilia and numerous tiny non-follicular sterile pustules on an erythematous base in the flexures. What is the diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Acute generalised exanthematous pustulosis

AGEP is a rapid-onset pustular drug eruption, usually due to aminopenicillins, macrolides or diltiazem. It resolves within about 2 weeks after drug withdrawal.

Option by option

  • A. Bacterial folliculitis

    Bacterial folliculitis has follicular pustules with positive cultures.

  • B. Generalised pustular psoriasis in a psoriatic

    Generalised pustular psoriasis needs a psoriasis history and is more prolonged.

  • C. Subcorneal pustular dermatosis

    Subcorneal pustular dermatosis is chronic and not drug related.

  • D. Acute generalised exanthematous pustulosis (correct)

    Correct. Rapid onset of sterile pustules after an antibiotic fits AGEP.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is D, Acute generalised exanthematous pustulosis. AGEP is a rapid-onset pustular drug eruption, usually due to aminopenicillins, macrolides or diltiazem.

Why is "Bacterial folliculitis" not the answer?

Bacterial folliculitis has follicular pustules with positive cultures.

Why is "Generalised pustular psoriasis in a psoriatic" not the answer?

Generalised pustular psoriasis needs a psoriasis history and is more prolonged.

Why is "Subcorneal pustular dermatosis" not the answer?

Subcorneal pustular dermatosis is chronic and not drug related.

What concept does this question test?

It tests Drug reactions: AGEP in Dermatology. It resolves within about 2 weeks after drug withdrawal.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: AGEP?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.